WHO is alerting health-care professionals and regulatory authorities of the risk of anaphylactic reactions in people who have taken pholcodine-containing products at least 12 months prior to surgical procedures involving the administration of general anaesthesia with neuromuscular blocking agents (NMBAs). Some regulatory authorities have taken decisions to withdraw pholcodine-containing products from their markets to address this risk.
Pholcodine is an opioid medicine and is used in adults and children to treat non-productive (dry) coughs. Several preparations are readily available and commonly used as over-the-counter tablets and syrups globally.
The European Medicines Agency (EMA)’s Pharmacovigilance Risk Assessment Committee reviewed all available evidence including post-marketing safety data, information from third parties such as health-care professionals, and final results of a French multicentre case-control study comparing pholcodine exposure within a year before anaesthesia between patients with NMBA-related perioperative anaphylactic reactions. The available data showed that the use of pholcodine in the 12 months before general anaesthesia with NMBAs is a risk factor for developing an anaphylactic reaction (a sudden, severe and life-threatening allergic reaction) to NMBAs.
Based on the lack of effective measures to minimize the risk, the lack of an identified patient population for whom the benefits of pholcodine outweigh its risks, and the seriousness of the safety risk, the European Commission issued a legally binding decision applicable in all EU Member States to withdraw pholcodine containing products. 
As of 29 March 2023, at least three other regulatory authorities had withdrawn prescription and over-the-counter preparations containing pholcodine from their markets: the Therapeutic Goods Administration (TGA), Australia, the Medicines and Healthcare products Regulatory Agency (MHRA), the United Kingdom, and the National Pharmaceutical Regulatory Agency (NPRA), Malaysia.  
Advice to health-care professionals and consumers is provided by the TGA and other authorities as follows:
For health-care professionals:
- Advise patients to stop taking pholcodine-containing medicines and consider appropriate alternatives to treat their symptoms.
- Check whether patients scheduled to undergo general anaesthesia with NMBAs have used pholcodine in the previous 12 months and remain aware of the risk of anaphylactic reactions in these patients.
- Check if any of your over-the-counter cold and flu medicines contain pholcodine. Pholcodine is particularly used in cough lozenge (tablet) or syrup products but can be found in other medicines. If they do, ask your doctor or pharmacist to suggest an alternative treatment.
- If you need general anaesthesia and have taken pholcodine in the past 12 months, tell your health professional prior to the procedure. It may help to show this safety alert to your doctor.
WHO is issuing this safety alert in view of the wide use of pholcodine-containing products globally and the seriousness of potential anaphylactic reactions. The information was also previously covered by WHO in its Pharmaceuticals Newsletter.  Additionally, the WHO has received individual case safety reports (ICSRs) of anaphylactic reactions in VigiBase (the WHO global database of ICSRs) from different countries following the administration of pholcodine and NMBAs.
 Pholcodine exposure increases the risk of perioperative anaphylaxis to neuromuscular blocking agents: the ALPHO case-control study, Mertes et al., British Journal of Anaesthesia, 24 March 2023.
 Pholcodine-containing medicinal products, EMA, 29 March 2023.
 Pholcodine cough medicines cancelled by the TGA and recalled from pharmacies for safety reasons, TGA, 28 February 2023.
 Pholcodine-containing cough and cold medicines: withdrawal from UK market as a precautionary measure, MHRA 14 March 2023. The MHRA refers to an earlier study in Norway suggesting that the very small increased risk may persist for up to 3 years following pholcodine use.
 [Updated] Pholcodine: Risk of Anaphylaxis to Neuromuscular Blocking Agents (NMBAs), NPRA, 23 March 2023.
 WHO pharmaceuticals newsletter – No. 1, 2023, WHO, 9 March 2023.
 WHO pharmaceuticals newsletter – No. 4, 2022. WHO, 31 October 2022.